Colorado, 2003

Winter Storm in Colorado, December 8, 2003

December 8, 2003 · NWS GJT · 10 events in 10 counties and zones

A broad trough sent a series of disturbances across western Colorado resulting in widespread snowfall of 8 to 18 inches across most of the mountains of western Colorado. Local snowfall amounts from 24 to 32 inches occurred across the central and northern mountains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad trough sent a series of disturbances across western Colorado resulting in widespread snowfall of 8 to 18 inches across most of the mountains of western Colorado. Local snowfall amounts from 24 to 32 inches occurred across the central and northern mountains. Winds gusted to around 45 mph and caused reduced visibility in blowing and drifting snow. Lower valleys across northwest Colorado received 5 to 12 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 7, 9:35 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Dec 7, 9:35 PM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 PM MST SUN DEC 7 2003

.DISCUSSION...
MOIST AND RELATIVELY MILD SOUTHWEST FLOW CONTINUES ACROSS EASTERN
UTAH AND WESTERN COLORADO AHEAD OF A LONGWAVE TROUGH EXTENDING ACROSS
THE PACIFIC NORTHWEST TO SOUTHERN CALIFORNIA. A SURFACE COLD FRONT
EXTENDS FROM SOUTHERN NEVADA AND SOUTHWEST UTAH TO NORTHEAST UTAH AND
EXTREME NORTHWEST COLORADO. FRONT IS NOT MOVING MUCH BUT WILL
ACCELERATE LATER TONIGHT AS DEEPER COLD AIR ASSOCIATED WITH THE MAIN
TROUGH PROGRESSES SOUTHEAST ACROSS THE GREAT BASIN. IN THE
MEANTIME...FRONTAL BOUNDARY HAS BECOME VERY ACTIVE ACROSS UTAH
WITH SCATTERED THUNDERSTORMS OCCURRING VICINITY OF THE BOUNDARY.
AIRMASS IS CONVECTIVELY UNSTABLE AHEAD OF THE FRONT WITH ISOLATED
THUNDERSTORMS ACROSS EASTERN UTAH AND WESTERN COLORADO. A RAIN/SNOW
MIX HAS BEEN OCCURRING ACROSS THE NORTHERN VALLEYS WITH CONVECTION
PRODUCING SOME HEAVY BURSTS OF PRECIPITATION. SNOW LEVEL GENERALLY IN
THE 8 TO 9 THOUSAND FOOT RANGE ACROSS THE CENTRAL AND SOUTHERN
MOUNTAINS. UPDATED GRIDS EARLIER THIS EVENING TO ADD ISOLATED
THUNDERSTORMS...AND BUMP SNOW AMOUNTS UP A LITTLE ACROSS THE ROAN-
TAVAPUTS PLATEAU WHERE CONVECTION HAS BEEN MOST PERSISTENT.

LATEST MODEL DATA INDICATES COLD FRONT PASSAGE FOR GRAND JUNCTION
AROUND 12Z MONDAY THEN PUSHES IT THROUGH SOUTHWEST COLORADO MONDAY
AFTERNOON. THE ETA CONTINUES TO SHOW A VIGOROUS BAND OF PRECIPITATION
WITH THE FRONT LATE TONIGHT AND EARLY MONDAY MORNING WITH
FRONTOGENTIC FORCING INTENSIFYING AS DEEPER COLD AIR ARRIVES.
UNSTABLE CONDITIONS CONTINUE IN NORTHWEST FLOW BEHIND THE FRONT
THROUGH MONDAY AFTERNOON. AM CONCERNED WE MAY BE TOO LIGHT ON THE
SNOWFALL AMOUNTS ACROSS THE MOUNTAINS WITH THE CONVECTIVE NATURE
OF THE PRECIPITATION. TIMING OF COLD AIR INTO THE LOWER CENTRAL
VALLEYS WILL BE A BIG FACTOR IN HOW MUCH SNOW OCCURS AND FOR NOW THE
1-3 INCH ACCUMS FOR THE INTERSTATE 70 CORRIDOR ACROSS WESTERN
COLORADO LOOKS REASONABLE BUT MIDSHIFT WILL NEED TO MONITOR THIS FOR
POSSIBLE LOW END ADVISORY AMOUNTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT AND MONDAY FOR ALL MOUNTAIN
      AREAS AND NORTHWEST VALLEYS.
.UT...WINTER WEATHER ADVISORY TONIGHT AND MONDAY FOR ALL MOUNTAIN
      AREA.

&&

TAL
Hazardous weather outlook, Dec 7, 5:33 AM MST, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 AM MST SUN DEC 7 2003

COZ001>014-017>023-UTZ022>025-027>029-081230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
533 AM MST SUN DEC 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW SHOWERS WILL DEVELOP IN THE MOUNTAINS TODAY. AREAS OF FOG IN
THE EASTERN UINTA BASIN THIS MORNING WILL REDUCE VISIBILITIES. GUSTY
SOUTHWEST WINDS OVER RIDGETOPS AND EXPOSED AREAS WILL CREATE
BLOWING SNOW AND ALSO REDUCED VISIBILITIES. SNOW WILL BECOME MORE
WIDESPREAD AND LOCALLY HEAVY TONIGHT ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE HERE.
PLEASE REFER TO THE DENWSWGJT FOR FURTHER DETAILS ON THIS POTENTIAL
WINTER STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

LOCALLY HEAVY SNOW WILL TRACK ACROSS EAST-CENTRAL UTAH AND WEST-
CENTRAL COLORADO MONDAY MORNING. ICY AND SNOWPACKED ROADS WILL CREATE
HAZARDOUS DRIVING CONDITIONS...PARTICULARLY OVER THE MOUNTAIN PASSES.
GUSTY SOUTHWEST WINDS WILL SHIFT NORTHWEST AND DIMINISH BEHIND A COLD
FRONT. THE ENTIRE STORM SYSTEM WILL PASS ACROSS WESTERN COLORADO BY
MONDAY EVENING WITH SNOW SHOWERS ENDING IN THE MOUNTAINS ALONG
THE DIVIDE LATE MONDAY NIGHT.

DRY WEATHER WILL OCCUR TUESDAY...THOUGH IT WILL BE COLD. ANOTHER
CHANCE OF SNOW IN THE MOUNTAINS WILL DEVELOP LATE WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOWFALL REPORTS.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Grand and Battlement Mesas

When
December 8, 3:00 AM MST to 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Winter Storm, Northwestern San Juan Mountains

When
December 8, 3:00 AM MST to 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Winter Storm, Southwestern San Juan Mountains

When
December 8, 3:00 AM MST to 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
December 8, 3:00 AM MST to 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Winter Storm, Upper Yampa River Basin

When
December 8, 3:00 AM MST to 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Winter Storm, West Elk and Sawatch Mountains

When
December 8, 3:00 AM MST to 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Winter Storm, Elkhead and Park Mountains

When
December 8, 3:00 AM MST to 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Storm, Lower Yampa River Basin

When
December 8, 3:00 AM MST to 3:30 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Winter Storm, Central Yampa River Basin

When
December 8, 3:00 AM MST to 3:30 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Winter Storm, Flattop Mountains

When
December 8, 3:00 AM MST to 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331695, 5331696, 5331697, 5331698, 5331699, 5331700, 5331701, 5331702, 5331703, 5332090.